Are you feeling sleepier than usual? Are your days and nights starting to blur together? If so, it might be a sign that you’re taking too much melatonin. Melatonin is a hormone naturally produced by your body to regulate sleep-wake cycles. “The release of natural melatonin in your body is linked to the time of day, but it typically increases when it’s dark and decreases during periods of more light,” says Melissa Rifkin, MS, RDN, CDN. Supplements are especially effective for people who suffer from jet lag and insomnia, since the supplement helps the body adjust to new time zones and catch up on lost sleep faster. These can also help those who work night shifts or need to adjust their sleep-wake cycles due to other commitments. However, taking too much of it can have some unpleasant side effects.
Melatonin in our brains helps us get sleepy,” says Shelby Harris, PsyD, clinical psychologist and sleep specialist, author of The Women’s Guide to Overcoming Insomnia
“The ideal dose of melatonin for an adult ranges from 0.5 to five milligrams [per the National Sleep Foundation], and it should be taken 30 minutes to one hour before bedtime,” says Carleara Weiss, PhD,behavioral sleep specialist, and sleep science advisor for Aeroflow Sleep. “Doses higher than optimal—that is, five milligrams at a time—can lead to dizziness, headaches, and nausea, and some people may experience changes in blood pressure, vivid dreams, or nightmares.”
Here are 6 warning signs that you may be taking too much melatonin:
Sleeping Too Long
If you’re sleeping more than 8-9 hours a night, or if you’re having trouble waking up in the morning, this could be a sign of too much melatonin.
Taking too much melatonin can lead to mood swings, anxiety, and depression. If you notice your moods are changing drastically, or if you’re feeling unusually anxious, it could be a sign to take less melatonin.
You may feel unusually groggy during the day time, or you may find yourself needing to nap more often. This can be a sign that you’re taking too much melatonin and your body is struggling to stay awake during the day. “Taking too much melatonin may lead to symptoms, like grogginess during the day and nightmares while sleeping,” says Rifkin.
If you’re experiencing frequent headaches or migraines, it may be a sign that you’re taking too much melatonin. Some users report feeling dizzy and having headaches even after just a few days of use. To avoid this, make sure you’re taking the recommended dosage and consulting with your doctor if you experience any of these symptoms.
If you’re feeling dizzy or lightheaded, it could be a sign that you’re taking too much melatonin. This is an indication that the body is not able to process the supplement as it should and can be a result of taking too much. If you experience these symptoms, make sure to reduce the dosage and consult your doctor if necessary.
Contrary to its intended purpose, taking too much melatonin can actually have the opposite effect of helping improve sleep. Some users who take too much report feeling agitated and unable to sleep even after taking the supplement. “Taking too much melatonin may interfere with your body’s circadian rhythm, causing more sleep problems,” says Rifkin. “Additionally, some people may be more sensitive than others to the effects of melatonin, which is why it’s best to start with a one milligram dose and increase only as needed.”